Warning: This story contains graphic images.
Luke Sinclair, a 4-year old eczema sufferer, has panic and pain fits and his mother Leah Bray has given up her full-time job to look after him, all because of a "highly preventable condition" caused by overuse of topical steroids.
Bray told Hawke's Bay Today Luke suffers from Topical Steroid Withdrawal Syndrome, a conditioned diagnosed by a paediatric registrar as a secondary diagnosis, and off-the-record by their GP.
"This is an entirely preventable condition," she said.
"Our son never had these symptoms until we tried to use less/stop using massive amounts of topical steroids.
"If we had known 18 months ago that daily or near-daily use was dangerous, we might not be in this situation. Our entire family is severely traumatised from this experience, which is far from over.
"When asked directly about potential side effects from daily use, we were told there were none. We were never questioned as to our frequency of recent use. As this goes against medication guidelines for these medicines, this treatment took away our consent and right to treat our son appropriately and safely."
Bray said Luke, now 4 years and 9 months old, was diagnosed with eczema a few months after a "non-descriptive rash" appeared at age 15 months.
At the time he was prescribed hydrocortisone cream and the family were told to use the cream when the rash was present.
"We used it during eczema 'flares' which were every one to two months for the first year," Bray, from Havelock North said.
"At age 2, he was prescribed Elocon ointment [a Class 2 Potent steroid], as hydrocortisone had become ineffective.
"We were again told to use the ointment when the rash was present by a paediatrician."
In August 2019, after an "intense" five-week, twice-daily application of Betametasone cream (another Class 2 steroid), the family were told by a paediatric dermatologist the daily use of topical steroids was dangerous, and they needed to taper down to two applications per week, she said.
"At this point, we had been using somewhere on his body almost daily for about four to six months already," Bray said.
"When we tried this regimen of twice-weekly application, all hell broke loose and Luke began to experience a host of completely new, debilitating and life-changing symptoms."
In November 2019, the family received a letter from a paediatric registrar at the children's ward in Hawke's Bay advising them to cease all topical steroid use.
"On his record as a secondary diagnosis they had listed 'topical steroid withdrawal'."
The family's last application of topical steroids was on December 28, 2019, and Bray said her son's condition has been "horrible" since.
"Our GP admitted, off the record, that our son was suffering from Topical Steroid Withdrawal Syndrome. It's such a taboo subject, no one wants to talk about it," she said.
She gave up her full-time work in January to care for Luke.
"Over the last three weeks, Luke has attended kindy only for three hours on one day [August 28]," Bray said.
"His latest topical steroid withdrawal flare, like an eczema flare to the extreme, has left him house/couch-bound. He's been up and playing for only 10 minutes per day.
"When he has an "itch fit" he panics, screams, cries. He has panic and pain fits, which were around 10 hours per day for a nine-month period, now they are closer to four to five hours."
Bray said a "host" of other withdrawal symptoms still remained since first presenting in August of last year.
She said they existed to varying degrees daily, but included- hypersensitivity to light, movement and touch, stinging and burning sensations, extremely sensitive areas of body (screaming when touched), full body trembling, hot to touch, red skin over entire body, wounds/open skin, extreme exfoliation/dry skin, extreme fatigue (with months where he's spent 8-12 hours per day on the couch or in the bed), increased food and water intake, decreased urination, multiple night wakings, inability to attend kindy for weeks/months at time over the last 13 months.
The family complained to several agencies about Luke's condition including Health and Disability Advocacy Services in January, the Head of Department of Pediatrics, and the Service Director of Communities, Women and Children Directorate.
They received the same response from all which stated that topical steroid withdrawal was not a concern for children, that Luke was given standard treatment, that the care Luke received was done with professionalism and empathy.
The family then sent a letter to Prime Minister Jacinda Ardern on February 29, in a plea for safer prescribing guidelines for topical steroid use.
The letter was forwarded to Ministry of Health and they were urged to contact Pharmac on April 8.
They have not received a response yet.
On Monday, August 31, the family will visit a Hawke's Bay dermatologist to discuss narrowband UVB light therapy as a treatment option, she said.
"After using two different immunosuppressants, with minimal results, for eight months, Luke has been fully medication free for three months," Bray said.
"He's been approved for UVB light therapy that we hope can move forward as a potential option for relief."